Illinois, 2017

Excessive Heat in Illinois, July 18 to 23, 2017

July 18 to 23, 2017 · NWS LSX · 3 events in 3 counties and zones

An excessive heat wave hit the St. Louis Metro area from July 18 - 23.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An excessive heat wave hit the St. Louis Metro area from July 18 - 23. High temperatures started in the upper 90s then ended near 110 on the 23rd. The heat index ranged from 105 to around 110 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 18, 11:22 AM CST, 38 minutes earlier.

Area forecast discussion, Jul 18, 11:22 AM CST, 38 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1222 PM CDT Tue Jul 18 2017

.SHORT TERM...  (Through Late Tonight)
Issued at 314 AM CDT Tue Jul 18 2017

Focus today continues to be temps, dewpoints and resultant HI
values.

Mdls are in general agreement for today, tho some important
differences do exist. The upper ridge is progd to strengthen and
build ewd into the region today, with the 850mb thermal ridge also
building ewd slightly. The sfc ridge will retreat slightly allowing
the weak sfc fnt to move nwd with winds becoming sly to perhaps even
swly across wrn portions of the CWA.

This presents the forecast problem for today. Dewpoints are expected
to pool along the fnt similar to Mon. Have raised dewpoints across
wrn and into nrn portions of the CWA where the fnt is expected to
linger, tho may still be too low across more nrn portions of the
CWA. Also raised temps across this region with mdls with warmer
850mb temps and sfc winds becoming more sly. However, some
uncertainty remains exactly where the warmer temps and warmer
dewpoints will reside. Still, believe that areas where temps are
lower will be offset by higher dewpoints and still result in HI
values around 105.

Have therefore converted the entire area previously in a watch for
today to an Excessive Heat Warning and continued this warning
through Sat.

Otherwise, isod to widely sct TSRA will again be possible thru the
central portions of the CWA. More than enuf CAPE will be available,
but little to no shear and such warm temps shud prevent any storms
from becoming severe.

Tilly

.LONG TERM...  (Wednesday through Monday)
Issued at 314 AM CDT Tue Jul 18 2017

Main weather story and focus in the extended will continue to be the
dangerous heat wave expected to last through at least Saturday.
Mid/upper level anticyclone will slowly migrate eastward from the
south-central Plains toward the Mississippi River by Friday
afternoon. Some weakening of the anticyclone and associated ridge
axis occurs this weekend as flow aloft becomes more northwesterly.
Some hope for an end in at least the oppressive heat sometime either
Sunday, or more likely, for Monday. Plenty of uncertainty in
temperatures on Sunday and Monday however. This is due to timing
differences in the cold frontal passage with the previous 12Z ECMWF
and current 0Z CMC being on the faster end of the guidance envelope
with the GFS and new ECMWF being quite a bit slower. A slower
frontal passage would likely yield higher temperatures than
currently forecast for Sunday and the necessity of heat headlines
potentially being extended another 24 hours.

Forecast high temperatures slowly warm Wednesday through Saturday as
the 850-hPa thermal ridge slides southward into the CWA. Highs are
expected to range from the mid 90s to near 100 degrees on Wednesday
and warm to the upper 90s to mid 100s on Saturday (warmest
conditions each day within the St. Louis urban area). Similar to
previous shifts, leaned a few degrees above guidance for high
temperatures through Saturday. Heat index values will generally be
in the 100-110 range, with warmest values on Friday and Saturday.
Will leave rest of watch remain for now, but most of rest of CWA
will likely need to be expanded to warning. Exception looks to be
across southeast Missouri counties where dewpoints each afternoon
will be lower than remainder of CWA. Appears these counties may need
an advisory vs. a warning with peak heat index values Wed-Sat in the
upper 90s to low 100s. Also the possibility that forecast dewpoints
each afternoon are a couple of degrees too high for portions of east-
central and southeast Missouri downwind of the Ozarks. Forecast
southwest wind direction appears favorable for downslope off of the
Ozark Plateau which may lead to deeper mixing and the aforementioned
possibility of lower dewpoints. However, this in turn may lead to
higher ambient temperatures so going heat index values in the
current forecast look reasonable either way.

Which should come as no surprise given the anomalous ridging
across the mid-Mississippi Valley, dry weather is expected through
at least Saturday. Do have PoPs coming in Sunday-Monday
associated with a frontal passage. Vegetation in many areas have
already become stressed after the previous stretch of heat last
week. With this upcoming heat wave likely more intense and a
longer duration, area vegetation including crops will become
further stressed. The bi- state area will definitely be in need
of some widespread rainfall next week. If the warm/dry weather
continues too much longer, the onset of drought will become an
increasing concern.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1221 PM CDT Tue Jul 18 2017

VFR conditions expected through the period. While we can't
completely rule out a stray storm today into this evening at
SUS/CPS/STL/UIN, think coverage will be too low to warrant any
mention for now. Otherwise, fairly light and variable winds this
afternoon will turn more to the SSW through the day on Wednesday.

KD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Watch from Wednesday afternoon through Sunday
     evening for Crawford MO-Iron MO-Madison MO-Reynolds MO-
     Saint Francois MO-Sainte Genevieve MO-Washington MO.

     Excessive Heat Warning until 8 PM CDT Saturday for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Franklin MO-Gasconade MO-
     Jefferson MO-Lincoln MO-Marion MO-Moniteau MO-Monroe MO-
     Montgomery MO-Osage MO-Pike MO-Ralls MO-Saint Charles MO-
     Saint Louis City MO-Saint Louis MO-Shelby MO-Warren MO.

     Excessive Heat Watch from Wednesday afternoon through Saturday
     evening for Knox MO-Lewis MO.

IL...Excessive Heat Watch from Wednesday afternoon through Sunday
     evening for Randolph IL.

     Excessive Heat Warning until 8 PM CDT Saturday for Madison IL-
     Monroe IL-Saint Clair IL.

     Excessive Heat Watch from Wednesday afternoon through Saturday
     evening for Adams IL-Bond IL-Brown IL-Calhoun IL-Clinton IL-
     Fayette IL-Greene IL-Jersey IL-Macoupin IL-Marion IL-
     Montgomery IL-Pike IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 18, 3:10 AM CST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
410 AM CDT Tue Jul 18 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-190915-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
410 AM CDT Tue Jul 18 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

A major heat wave is forecast to begin across portions of the
area this afternoon. Heat index values of 100-105 degrees are
expected this afternoon and early evening hours. An excessive
Heat Warning has been issued -- please refer to the Warning
product for more information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dangerous heat and humidity is likely to continue through
Saturday, and perhaps into Sunday. Heat index values of 105
degrees or higher are expected during the afternoon and early
evening hours each day. Excessive Heat Watches and Warnings have
been issued -- please refer to the Watch or Warning product for
more information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Gosselin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 excessive heat. Local standard time, as filed.

Excessive Heat, Madison

When
July 18, 12:00 PM CST to July 23, 8:00 PM CST
Where
Madison forecast zone
Reported by
AWOS
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Excessive Heat, Monroe

When
July 18, 12:00 PM CST to July 23, 8:00 PM CST
Where
Monroe forecast zone
Reported by
COOP Observer
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Excessive Heat, St. Clair

When
July 18, 12:00 PM CST to July 23, 8:00 PM CST
Where
St. Clair forecast zone
Reported by
ASOS
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716210, 716211, 716212.